How To Wean Off Suboxone
Medication-assisted treatment (MAT) such as Buprenorphine and Vivitrol are currently the gold standard for treating opioid use disorder (OUD) but this does not mean that they don't come with their own set of problems. While it is true that these types of medications work extremely well at controlling cravings and allowing a patient to regain control of their life they come with their own side effects that one should be aware of before initiating treatment. Otherwise, many may regret their decision and wish they had tried an alternative form of treatment. If you aren't already familiar with what Suboxone is please refer to this previous post regarding how Suboxone works and its various forms. Also refer to this post in regards to the appropriate treatment timeline with Suboxone and how to determine the right time to start the tapering process. If you feel like you've reached a point in your life that you want to start tapering then keep reading for more details.
The Tapering Process
Since Suboxone is a partial opioid agonist that is partially activating the pain receptors in your body you do become chemically dependent to it. That means it is NOT a medication that you can just quit cold turkey and expect to feel fine, especially at higher doses. In order to come off this medication you need to gradually taper off of it in order to minimize withdrawal symptoms and also to increase chances of success. It has actually been scientifically studied and shown that the gradual reduction in Buprenorphine dose produces superior treatment outcomes than more rapid Buprenorphine detoxification. However, that being said I have had patients that have done just fine jumping off at moderate doses such as 8 mg or above while others struggle to taper off of 1 mg or less. There is definitely a psycho-social component to addiction and the vast differences between individuals can't be explained by physiologic results alone.
I find that it is much easier to taper down from higher doses than at lower doses which makes logical sense since the same dose reduction at lower doses is a greater percentage drop. I will usually taper by 2-4 mg a month depending on the individual and the taper will slow down as the patient gets to lower doses. For example, at a dose of 8 mg or above I'll usually taper by 4 mg at a time which equates to 1/2 of an 8-2 mg film/tablet which makes it simple for cutting purposes. Once a patient reaches below 8 mg I find that I usually need to slow the taper down to 2 mg at a time and once a patient reaches below 4 mg sometimes I'll have to decrease by 1 mg or less at a time. Since 2-0.5 mg is the smallest dose they make for both the Suboxone film and tablet it is easiest to get down to 1 mg (1/2 tablet) unless you are utilizing the film. This roughly equates to a 20-25% reduction in dose each time which is typically manageable and sometimes patients don't feel a thing. Once a patient gets to 1 mg a day then there are various methods of jumping off from here. Some will elect to cut their film/tablet into quarters which equals 0.5 mg although this can get difficult especially with the tablet. Others will space out their dosing and take 1 mg daily for a while, then 1 mg every other day, then every 3 days, and so forth until they just quit taking it altogether. If a patient is utilizing the 2-0.5 mg film they may cut their films into smaller pieces than quarters and cut them into 1/8th and taper that way. There really is no right or wrong way and everyone is a little bit different.
In addition to gradually decreasing Buprenorphine doses, there are other medications that your doctor can give you to help with the tapering process. These are typically known as "comfort meds" and they are just medications to help control the withdrawal symptoms you may experience as you taper such as nausea or stomach cramps. Some common meds include Zofran, Bentyl, Clonidine, and Gabapentin. A new medication was recently approved by the FDA called Lucemyra which is the first non-opioid treatment for management of opioid withdrawal symptoms in adults. It is similar to Clonidine but I like to think of it as a cleaner more targeted form. It can be taken at any time during the tapering process so is often beneficial for patients that are struggling to drop their dose by as little as 1-2 mg at a time. Another alternative approach would be trying to get down to as low of a dose of Suboxone as possible, stopping completely for a few days, and then once you are in a moderate state of withdrawal to utilize the Bridge device to get through the remaining withdrawal period. This device was talked about in an earlier post and is a relatively new treatment option for opioid withdrawal although is rather expensive and doesn't seem to be covered by insurance yet.
On a final note, if you start the tapering process and run into roadblocks don't get discouraged or feel like you're a failure. There is no shame if you have to increase your dose temporarily and tapering should not be a race or on a strict timeline. Also there is no shame if you feel like you need to be on Buprenorphine long term and having to take a medicine daily is much better than the alternative that could be happening if you weren't taking it.